What we’ll do here? We’ll take a look
at poisoning and then the signs and then quickly
the antidotes. All part of your critical care
and some of this is going to then also affect
your lungs as well. Acetaminophen is what
we’re looking at here and, well, if you
remember, in Pharmacology, Acetaminophen has
an interesting metabolite called NAPQI, an
N-acetyl-p-benzoquinone imine and that NAPQI
is extremely toxic, especially when you talk
about the zone 3 of your liver and the reason
for that is because it has excess levels of your
CYP 450 that wishes to break down Acetaminophen.
At some point in time,
because of this excess type of metabolite
that’s being produced, your liver is going
to go into failure. How important is that
in our society? It is one of the most common
causes of liver transplants in adolescents
and young adults. That is how bad this is.
Welcome to Tylenol, Acetaminophen poisoning.
What is it that you’re trying to do with
Acetaminophen poisoning? Walk over to the
last column and you’re trying to replenish
the Glutathione so that you can properly
metabolise Acetaminophen further. Welcome
to N-acetylcysteine. Take a look at salicylates.
First thing it does is it, for really peculiar
reasons, is going to stimulate the respiratory
centre, stimulate it. Hear me. That’s
the first thing that it’ll do. Early salicylate
poisoning. What is this? Aspirin poisoning.
Okay, so, if you stimulate the respiratory
centre, okay, rapid deep breathing,
you’re blowing off carbon dioxide. Take
a look. Respiratory alkalosis, your pH is
elevated early. Late, what is a salicylate?
What is its property? It’s an acid. If you
ingest an acid, then you have metabolic acidosis,
right? Now, one of the things that we learnt
when we did our acid-base pathology is how
to then distinguish the two types of metabolic
acidosis. Was it endogenous like diabetic
ketacidosis, lactic acidosis or was it
exogenous salicylate? And in your mind
you should be thinking about something like
your urinary osmolar gap. And then antidote
here, alkalised blood, urine and maybe perhaps
dialysis to properly get rid of the salicylate.
Alkalinise, especially chronically.
Tricyclics, wide, complex tachycardias
more of the heart. Here, once again, you alkalise
the blood. Benzodiazepine is something that
you’d use perhaps in a patient that has
anxiety or may be even different types of
seizures. This is then going to do what? Opens
up your chloride channels and increase frequency
and do not forget though that with benzos,
it is then going to cause some what sedation
as a side effect, could potentially
knock out your respiratory centre. If you
knock out your respiratory centre, you tell
me as to what your breathing rate is? Good.
Hypoventilation may result in respiratory
acidosis. And tell me about your A-a gradient.
No widening. What is the antidote here? This
is Flumazenil for Benzodiazepine. "zee" and
Opiods, once again, big time. Now, you are
worried. You’ve heard of Kurt Cobain from
Nirvana and I want to point out that if you
haven’t, that’s fine. I’m a little bit
older. So, opiod overdose, knock out your
respiratory centre. You end up have respiratory
depression. Here, the antidote and treatment
will be Naloxone. As you can see here, there
are many drugs and I’m just going to group
the big time important drugs that we see in
clinical practice all the time and its associated
diseases. Either the liver or respiratory
centre is often times associated.
Next, well if it’s methanol or ethylene
glycol or isopropanol, you’re thinking about
this osmolar gap we were referring to and
plus or minus the anion gap as well because
that becomes important. And with these, remember
the mnemonic MUDPILES that we walked through.
In MUDPILES, the issue was the fact that this
was a metabolic acidosis and so therefore,
how is your patient breathing to compensate?
Breathing quickly. Good. The antidote here
will be Fomepizole or perhaps your dialysis.
Fomepizole is an important antidote.
Beta blockers, here, you’re thinking
about bradycardia, hypotension. Tell me about
your bronchi. If it’s a non-selective Beta
blocker, if you block the Beta 2, oh my
goodness. Right, bronchospasms.
Be careful when you use such Beta blockers
in patients that are asthmatic. Could I be
any more dramatic? Antidote here, give
glucagon, pacing, inotropes. If your heart
starts failing, and glucagon because every
possibility that the patient may end up with
hypoglycaemia. Give glucagon so that you can
increase gluconeogenesis, an important point
there. Calcium channel blockers.
hypotension, calcium, pacing, inotropes and DIG (Digitalis).
With DIG arrhythmias, there is this
slight, very rarely found side effect known
light with halos, a green light sometimes
what it's referred to, Digibind is what you’re
looking at. That is a monoclonal antibody
that is going to specifically go in there
and remove the DIG. And close cardiac monitoring.
Which electrolyte are you
always monitoring? Potassium. And
what type of potassium level would then exacerbate
your DIG toxicity, Hypo or Hyperkalemia?
Good. Hypokalemia. Remember, it takes the
place of the potassium on the sodium-potassium
pump. If your patient is hypokalemic, then DIG
is going to then bind to the sodium-potassium
pump excessively. Think about the mechanism
of action of DIG please and then you’ll
be good to go.